Alert archive / Texas / High Wind Warnings in 2008

High Wind Warning 7, NWS Amarillo, TX

December 14, 2008Deaf Smith County, Texas

NWS Amarillo, TX issued this high wind warning at Dec 14, 2008, 1:18 PM CST for Deaf Smith County, Texas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2008, 1:18 PM CST (19:18 UTC)
Expired
Dec 14, 2008, 2:55 PM CST
In force
97 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2587 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 141918
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
118 PM CST SUN DEC 14 2008

...WINDY CONDITIONS THROUGH THIS AFTERNOON...

.A TIGHT PRESSURE GRADIENT AHEAD OF AND BEHIND A COLD FRONT WILL
RESULT IN VERY STRONG WINDS THROUGH THE AFTERNOON.

TXZ016-142200-
/O.NEW.KAMA.HW.W.0007.081214T1918Z-081214T2200Z/
DEAF SMITH-
INCLUDING THE CITY OF...HEREFORD
118 PM CST SUN DEC 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. 

SOUTHWESTERLY WINDS 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
AHEAD OF THE COLD FRONT IN DEAF SMITH COUNTY. ONCE THE COLD FRONT
PUSHES THROUGH...WINDS WILL BE NORTHERLY AT 25 TO 35 MPH WITH
OCCASIONAL GUSTS TO 55 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

SJOHNSON
1 follow-up statement
000 
WWUS74 KAMA 142055
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CST SUN DEC 14 2008

...COLD FRONT THROUGH THE REGION...

.THE COLD FRONT IS NOW SOUTH OF THE PANHANDLES...AND WINDS HAVE
SHIFTED TO NORTHERLY BEHIND THE FRONT.

TXZ016-142200-
/O.CAN.KAMA.HW.W.0007.000000T0000Z-081214T2200Z/
DEAF SMITH-
INCLUDING THE CITY OF...HEREFORD
255 PM CST SUN DEC 14 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH
WIND WARNING FOR DEAF SMITH COUNTY IN TEXAS.

THE COLD FRONT HAS PUSHED THROUGH THE REGION...AS A RESULT WINDS HAVE
SHIFTED TO NORTHERLY AND HAVE DIMINISHED TO 20 TO 30 MPH.
THEREFORE...THE HIGH WIND WARNING HAS BEEN CANCELLED.

$$

SJOHNSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Dec 14, 11:17 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 14, 11:17 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1117 AM CST SUN DEC 14 2008

.AVIATION...
FOR THE 18Z TAFS...COLD FRONT CONTINUES TO SWEEP THROUGH THE REGION.
THE FRONT IS ALREADY THROUGH KGUY...KDHT...AND KBGD. BY 18Z...EXPECT
THE FRONT TO ALSO BE THROUGH KAMA. BASED ON UPSTREAM OBS...EXPECT
WINDS BEHIND THE FRONT COULD GUST AS HIGH AS 40 KTS...WILL THEREFORE
ISSUE AN AWW SHORTLY. MVFR CEILINGS WILL NOT BE FAR BEHIND...AND
EXPECT THE MVFR CONDITIONS WILL PERSIST THROUGH MOST OF THE TAF
PERIOD...THOUGH COULD BEGIN TO SEE IMPROVEMENT AFTER 15Z TOMORROW.

SFJ
&&

.PREV DISCUSSION... /ISSUED 527 AM CST SUN DEC 14 2008/

AVIATION...
THE COLD FRONT HAS SLOWED DOWN BY ONE OR TWO KNOTS FROM THE PREVIOUS
FORECAST WHICH WILL LEAD TO A SLIGHTLY LATER FRONTAL PASSAGE AT THE
TAF SITES. NOW HAVE THE FRONT MOVING THROUGH KGUY AT 13Z...KDHT AT
1430Z AND KAMA AT 17Z. STILL APPEARS MVFR CIGS WILL FOLLOW THE FRONT
ALONG WITH THE POTENTIAL FOR LIGHT SNOW A FEW HOURS AFTER THE FRONT.
HOWEVER...HAVE BECOME LESS CONFIDENT ON SNOW BASED ON RECENT SURFACE
OB AND SATELLITE TRENDS. THUS...HAVE TAKEN SNOW OUT OF KAMA...BUT
LEFT MENTION IN KDHT AND KGUY. AM STILL CONCERNED OVER FREEZING
DRIZZLE THIS AFTERNOON...SO WILL UPDATE TAFS IF DRIZZLE BECOME
APPARENT. ALSO...WIND GUSTS BEHIND THE FRONT RECENTLY ARE HOVERING
AROUND 35 TO 38 KNOTS. SO NO AVIATION WEATHER ADVISORY WILL BE ISSUED
AT THE MOMENT...BUT WILL STILL MONITOR WIND SPEEDS FOR POSSIBLE ISSUANCE.

JJB

PREV DISCUSSION... /ISSUED 350 AM CST SUN DEC 14 2008/

DISCUSSION...
ARCTIC COLD FRONT IS ON ITS WAY. THE FRONT SHOULD MOVE THROUGH
GUYMON BY 6 TO 630 AM AND THROUGH AMARILLO BY 10 AM AND THROUGH
THE FAR SOUTHEAST TEXAS PANHANDLE BY NOON. HAVE MODIFIED HIGH
TEMPERATURES TODAY TO GO WITH AN EARLY MORNING HIGH WITH
TEMPERATURES FALLING THROUGH THE AFTERNOON. THIS ARCTIC AIR MASS
IS QUITE IMPRESSIVE WITH TEMPERATURES EARLY THIS MORNING IN THE
TEENS AND SINGLE DIGITS ABOVE ZERO JUST 150 TO 200 MILES BEHIND
THE FRONT. STRONG COLD AIR ADVECTION ALONG WITH THE PRESENCE OF
A BARRIER JET ARE HELPING TO KEEP THE WINDS UP. RIGHT NOW IT
LOOKS LIKE THE WINDS WILL STAY BELOW WIND ADVISORY CRITERIA
BEHIND THE FRONT. HOWEVER...IF THE WIND STAYS UP TONIGHT...WE
MAY NEED TO CONSIDER A WIND CHILL ADVISORY FOR SOME OF OUR
NORTHERN COUNTIES. SOME LIGHT SNOW AND LIGHT FREEZING DRIZZLE
WILL BE POSSIBLE AS THE FRONT MOVES TO THE SOUTH OF THE AREA
THIS AFTERNOON AND TONIGHT AS THE COLD AIR SQUEEZES OUT WHAT
MOISTURE IS LEFT.

WILL STILL BANK ON THE COLD AIR STAYING IN PLACE THROUGH MUCH OF
THIS WEEK WITH ANOTHER REINFORCING SHOT BY LATE IN THE WEEK.
MODELS STILL WANT TO MOVE THE COLD AIR BACK AND FORTH ACROSS THE
CWA DURING THE WEEK AND THEREFORE...THEY GIVE US SOME BALMY
TEMPERATURES...ESPECIALLY IN THE SOUTHWEST PART OF OUR AREA. THIS
DEFINITELY BEARS WATCHING...BUT GIVEN WHAT WE ARE SEEING UPSTREAM
WITH THIS COLD AIR MASS...WE THINK IT WILL BE TOUGH TO DISLODGE
THIS AIR MASS.

A SOUTHWEST FLOW ALOFT WILL BRING A COUPLE OF MID AND UPPER
LEVEL SHORT WAVE TROUGHS ACROSS THE SOUTHERN HIGH PLAINS THROUGH
THE MIDDLE OF THE WEEK. HAVE GENERALLY COVERED THE FORECAST WITH
20 PERCENT CHANCES OF LIGHT SNOW...WITH SOME FREEZING DRIZZLE
THROWN IN MONDAY NIGHT AS SOME STRONG WAA TRIES TO SET UP OVER
THE COLD DOME.

AVIATION...
THE COLD FRONT IS FASTER THAN EXPECTED AND IS A FEW HOURS AHEAD OF
SCHEDULE.THE COLD FRONT IS MOVING AT NEARLY 30 KTS AND THERE SEEMS TO
BE LITTLE REASON TO EXPECT IT TO SLOW DOWN THROUGH THE REST OF THIS
MORNING. SO...HAVE ADJUSTED THE FRONT TO REACH KGUY AT 12Z...KDHT AT
13Z...AND KAMA AT 16Z. IN ADDITION...SURFACE OBS ALONG AND JUST
BEHIND THE FRONT INDICATE GUSTY WINDS NEAR 40 KNOTS SO WILL CONSIDER
AN AVIATION WEATHER WARNING FOR THE AMARILLO AREA IF THE CURRENT
TREND CONTINUES. FURTHER...THE SKIES ARE FILLING IN WITH MVFR CIGS
BEHIND THE FRONT WITH SOME FORM OF PRECIP OCCURRING A FEW HOURS
BEHIND THE FRONT. THUS...BROUGHT OVC020 INTO THE TAFS WITH THE FRONT
AND INDICATED LIGHT SNOW 3 OR 4 HOURS AFTER THE FRONT. THE SNOW COULD
EASILY CHANGEOVER TO LIGHT FREEZING DRIZZLE TODAY AS WELL...SO WILL
CONTINUE TO UPDATE TAFS AS SITUATION BECOME MORE CLEAR.

FIRE WEATHER...
WINDS WILL BE STRONG BEHIND THE ARCTIC COLD FRONT...BUT THE
RELATIVE HUMIDITIES WILL RECOVER QUICKLY AS THE TEMPERATURES DROP
THROUGH THE AFTERNOON. LIGHTER WINDS IN AN ARCTIC AIR MASS WILL
KEEP THE FIRE WEATHER CONCERNS AT A MINIMUM THROUGH THE REST OF
THIS FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/05
Hazardous weather outlook, Dec 14, 1:00 PM CST, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST SUN DEC 14 2008

OKZ001>003-TXZ001>020-151200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST SUN DEC 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

BEHIND THE COLD FRONT THAT PUSHED THROUGH THE PANHANDLES EARLIER
TODAY...LIGHT SNOW OR FREEZING DRIZZLE WILL BE POSSIBLE. ANY SNOW OR
ICE ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT AT THIS TIME. IN
ADDITION...STRONG WINDS BOTH AHEAD OF AND BEHIND THE FRONT WILL
REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY ESPECIALLY
WHILE THE WIND SHIFT TAKES PLACE.

THE COMBINATION OF THE STRONG WINDS AND LOW TEMPERATURES MAY LEAD
TO WIND CHILL VALUES AS LOW AS 10 DEGREES BELOW ZERO TONIGHT.

.DAYS TWO THROUGH SEVEN...

PERIODS OF LIGHT SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE MONDAY
THROUGH THURSDAY. AT THIS TIME...IT APPEARS THAT ANY SNOW OR ICE
ACCUMULATIONS WILL REMAIN LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:14 PM CSTWind Chill AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more18 hr

Nearby

High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.